Isotretinoin induced rhabdomyolysis? A case report. Trauner MA, and BS Ruben
Isotretinoin induced rhabdomyolysis? A case report.From the Department of Dermatology, Univeristy of California Davis
Trauner MA, and BS Ruben
Dermatology Online Journal 5(1): 2
Isotretinoin, an effective therapy for nodulocystic acne and dissecting cellulitis of the scalp, has many known side effects. However, its association with elevated creatine kinase levels and its potential to cause rhabdomyolysis is not well established. We describe a patient with a significant elevation in creatine kinase after beginning therapy with isotretinoin for dissecting cellulitis of the scalp. The implications of isotretinoin causing rhabdomyolysis are discussed.
Isotretinoin, a mainstay of therapy for recalcitrant nodulocystic acne, has been reported to successfully treat dissecting cellulitis of the scalp (DCS).[1,2] Although the common side effects of isotretinoin are well recognized, its association with elevated creatine kinase (CK) levels and its potential to cause rhabdomyolysis is not well established or understood. Elevated serum CK is the cornerstone for the diagnosis of rhabdomyolysis, a potentially lethal syndrome with variable clinical presentations. Previous studies have based their diagnosis of rhabdomyolysis on a fivefold or greater increase in CK levels in the absence of brain or cardiac injury.
Rhabdomyolysis results from both traumatic and nontraumatic skeletal muscle injury. Nontraumatic etiologic factors associated with rhabdomyolysis include muscle exertion, infectious diseases, metabolic conditions, toxins, and drugs. Moreover, nontraumatic rhabdomyolysis may be responsible for 5-70f all cases of acute renal failure.[5,6] We report a patient with a significant elevation in CK after beginning therapy with isotretinoin for DCS. He exhibited no clinical or laboratory evidence of renal injury.
Report of a Case.
|Boggy nodular alopecic plaques with prominent comedones, typical of dissecting cellulitis of the scalp.|
A 49-year-old African-American male was started on oral isotretinoin 50mg p.o. bid (1mg/kg/day) for dissecting cellulitis of the scalp (Figure 1). A previous course of isotretinoin decreased the scalp lesion density, but no records of dosage or duration were available and the patient reported no known adverse effects. Numerous prior antibiotic courses and intralesional steroid injections had provided minimal improvement. The patient had no concurrent medications and no significant past medical history. Physical examination of the scalp revealed multiple subcutaneous, slightly fluctuant, nodules with prominent comedones and bridging follicles. Follicular orifices were visible and there was mild hair loss overlying the nodules. Baseline laboratory evaluations included a blood count, chemistry panel with liver enzymes and lipids, and urinalysis. Pertinent laboratory values are presented in the Table.
Isotretinoin was discontinued within 24 hours of the 5-week routine follow-up laboratory evaluation. The patient was asymptomatic, had no recent musculoskeletal injuries, myalgias, surgical procedures, excessive exercise, or intramuscular injections. No treatment was required, and all his laboratory values normalized, except GGT (see Table).Table I. Laboratory Values During Isotretinoin Treatment*
|24 hrs after|
|6 days after|
|CK (normal <250U/L)||211||5,880||11,053||434|
|GGT (normal <65U/L)||85||131||125|
|AST (normal <42U/L)||20||103||112||27|
|ALT (normal <60U/L)||84||66|
|Creatinine (normal <1.3)||1.1||1.0||1.0|
|BUN (normal <:22)||18||13||19|
Many other etiologies for rhabdomyolysis have been identified since its first description by Bywaters and Beall in their reports of crush injuries caused by bombings in World War II.  Rhabdomyolysis is readily diagnosed in the setting of traumatic skeletal muscle injury, pigmented urine, and weakness. However, nontraumatic rhabdomyolysis is more difficult to diagnose because of its variable clinical presentations. Regardless of etiology, the diagnosis of rhabdomyolysis requires a high index of suspicion. Once the diagnosis is made, appropriate treatment should include intravascular volume repletion and close monitoring for metabolic, renal, or hematologic complications that might lead to increased morbidity or mortality.
Despite many experimental studies, the pathogenesis of renal failure in rhabdomyolysis remains unclear. Whether or not the elevated CK level actually causes renal failure, patients with markedly elevated CK levels are at increased risk of developing renal failure.
Although there have been a few reports of elevated CK with isotretinoin,[9-11] many of these patients had a recent history of vigorous exercise, with or without myalgias, or an intramuscular injection. Tillman et al. found that neither background exercise level nor isotretinoin therapy had an effect on CK levels, and the major determinant of CK value was the patient's recent exercise level. Bettoli et al. studied CK levels in 63 patients treated with isotretinoin for nodulocystic acne. The authors found 10 of 63 patients (16%) with increased CK levels, most with elevations less than three times the normal values. Similar to the case we report, CK levels rapidly decreased after discontinuing isotretinoin and normalized within 15 days. The authors recommended CK monitoring in all patients undergoing isotretinoin therapy, and withdrawal of isotretinoin when CK levels exceed 5 times the normal values.
Mildly elevated CK levels during isotretinoin therapy are not uncommon and may frequently be associated with exercise. However, our patient had significantly increased CK levels on isotretinoin without a recent history of exercise, myalgias, musculoskeletal injury, or an intramuscular injection. Our patient's concurrent elevation in LDH, AST, ALT, and GGT likely represents the hepatic response to a myositis. Moreover, elevated CK levels in the range for rhabdomyolysis are associated with an increased risk of acute renal failure and death. The expanding body of literature regarding the association of elevated CK levels with isotretinoin should alert physicians to consider routine evaluation of CK levels in all patients being treated with isotretinoin.
References1. Scerri L, Williams HC, Allen BR. Dissecting cellulitis of the scalp: response to isotretinoin. Br J Dermatol. 1996;134:1105-8.
2. Bjellerup M, Wallengren J. Familial perifolliculitis capitis abscedens et soffodiens in two brothers successfully treated with isotretinoin. J Am Acad Dermatol. 1990;23:752-3.
3. Gabow PA, Kaehny WD, Kelleher SP. The spectrum of rhabdomyolysis. Medicine 1982;61:141-52.
4. Schulze VE. Rhabdomyolysis as a cause of acute renal failure. Postgrad Med 1982;6:145-47,150-8.
5. Grossman RA, Hamilton RW, Morse BM, et al. Nontraumatic rhabdomyolysis and acute renal failure. N Engl J Med 1974;291(16):807-11.
6. Koffler A, Friedler RM, Massry SG. Acute renal failure due to nontraumatic rhabdomyolysis. Ann Intern Med 1976;85(1):23-8.
7. Bywaters EG, Beall S. Crush injuries with impairment of renal function. Br J Med 1941;1:427-32.
8. Ward MM. Factors predictive of acute renal failure in rhabdomyolysis. Arch Intern Med 1988;148:1553-57.
9. McBurney EI, Rosen DA. Elevated creatine phosphokinase with isotretinoin. J Am Acad Dermatol. 1984;10:528-9.
10. Tillman DM, White SI, Aitchison TC. Isotretinoin, creatine kinase, and exercise. Br J Dermatol. 1990;123:22-3.
11. Bettoli V, Tosti A, Capobianco C, Varotti C. Creatine kinase values during isotretinoin treatment. Dermatologica. 1990;180:54-5.
© 1999 Dermatology Online Journal